Severe rectal inflammation followed by stenosis induced by long-term abuse of analgesic suppositories containing paracetamol, caffeine, and codeine
AbstractWe describe the case of a 59-year-old female who developed severe rectal inflammation and stenosis after long-term abuse of suppositories containing paracetamol, caffeine, and codeine. After extensive evaluation in order to exclude all other possible causes, she admitted to the abuse of the suppositories. She was unsuccessfully treated with frequent endoscopic balloon dilations. Because of severe constipation, she required a protective colostomy, with resection of stenosis. The colostomy could be closed after the healing of rectal inflammation, six months later. To our knowledge, this is the second described case of severe rectal inflammation and stenosis due to prolonged abuse of suppositories containing paracetamol, caffeine, and codeine.
Key words: Rectal Inflammation, Stenosis, Analgesic Suppositories